MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35251400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544); Implant Pain (4561)
Date of Event 06/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a gamma 3 long nail broke.Nail will be explanted.
 
Event or Problem Description
It was reported that a gamma 3 long nail broke.Nail will be explanted.Additional information: long gamma nail fitted in (b)(6) 2023 with favourable evolution and resumption of walking.Sudden onset of pain in the last week of june, without trauma and unable to walk.
 
Additional Manufacturer Narrative
The reported could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.The batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be available in order to determine the root cause of the issue.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text: device disposition unknown.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matched the alleged issue.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Severe drill marks were found at the lateral edge of the proximal hole running along both the webs; they progress inwards through the bore towards medial and severely affected the medial edge cranially as well.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.Due to severe marks generated during the explanation of the nail, a significant portion of the anterior web in the distal side as well as some inner portions got obscured.Due to this the true origin point of the fracture couldn¿t be located.However, based on the nature of fracture surface, the crack most likely initiated from the anterior web, starting from lateral.The fracture surface, although very less visible, exhibited signs of fatigue fracture on both the anterior and posterior web, with the ultimate separation happening on the posterior side.Plastic deformation on the anterior web also indicates the same.No significant sign of overloading could be observed on the nail.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation and the observations, the nail appears to have been broken in a fatigue manner.Due to unavailability of patient information, the patient related factors couldn¿t be examined.Still, no sign of overloading on the nail from the patient could be observed.However, there are significant signs of user related issue like intra-operative mis-drilling in a severe manner, which is most likely initiated the fracture.Thus, based on the available evidences, the root cause is attributed to a user related factor.The operative technique clearly instructs the user that: ¿in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced which may cause nail to fracture.¿ [original statement(s)].If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17393090
Report Number0009610622-2023-00266
Device Sequence Number15678127
Product Code HSB
UDI-Device Identifier07613252274315
UDI-Public07613252274315
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35251400S
Device Lot NumberK0DD95A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/29/2023
Supplement Date Received by Manufacturer08/31/2023
11/29/2023
Initial Report FDA Received Date07/25/2023
Supplement Report FDA Received Date09/27/2023
11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight60 KG